Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 119, NWS Charleston, WV

June 1, 2004Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jun 1, 2004, 11:12 PM EDT for Carter County, Greenup County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 11:12 PM EDT (03:12 UTC)
Expired
Jun 1, 2004, 11:45 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Carter County, KY, Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 99 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 020312
SVRRLX
KYC043-089-020345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1111 PM EDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN KENTUCKY...
  GREENUP COUNTY IN KENTUCKY...

* UNTIL 1145 PM EDT...

* AT 1105 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTHEAST OF GESLING...OR ABOUT 7 MILES
  NORTHEAST OF CARTER CAVES STATE PARK...MOVING EAST AT 75 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ASHLAND...
  CANNONSBURG...GRAYSON...GREENUP...LOAD...OLDTOWN...NAPLES...
  PRINCESS AND RUSH.

WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3866 8296 3829 8307 3825 8260 3848 8261

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 8:45 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 1, 8:45 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
845 PM EDT TUE JUN 1 2004

.UPDATE TO DISCUSSION...

.DISCUSSION

845 PM EDT TUE JUN 1 2004

BOW ECHO SIGNIFICANTLY MODIFIED THE ATMOSPHERE THIS EVENING. WILL
UPDATE FORECAST APPROPRIATELY.

RPY

.PREVIOUS DISCUSSION...

300 PM EDT THU JUN 1 2004

THRU THURSDAY NIGHT...

ONLY WEAK WAVES THROUGH TONIGHT UNTIL THE MAIN WAVE SWINGS THROUGH
ON WEDNESDAY.  WITH NO GOOD TAPPING OF MOISTURE AS A RESULT OF WEST
TO EAST FLOW ACROSS REGION THE CHANCE OF PRECIPITATION WILL ONLY BE
CHANCE CATEGORY INTO WEDNESDAY NIGHT.  RIDGING BEHIND TROUGH FOR
THURSDAY AND GOOD DRYING THURSDAY NIGHT.

FRIDAY THRU TUESDAY...

FRIDAY STILL APPEARS TO BE A PLEASANT JUNE DAY.  WARM FRONTAL
BOUNDARY STARTS LIFTING BACK NORTH ON SATURDAY SO POPS RETURN.
DEEPER MOISTURE SHOULD ARRIVE BY SUNDAY.  FRONTAL ZONE OSCILLATES
IN OUR VICINITY SUNDAY INTO MONDAY.  WARM SECTOR FIGURED FOR DAY 7.

AAR BATTY

&&

.AVIATION...

735 PM EDT TUE JUN 1 2004

THUNDERSTORMS WITH STRONG WIND GUSTS ARE EXITING TO THE EAST. VFR
CONDITIONS WILL BE THE GENERAL RULE OF THE NIGHT...ALTHOUGH SOME
THUNDERSTORMS AFTER MIDNIGHT COULD CREATE BRIEF MVFR
CONDITIONS...AND SOME VALLEY FOG IS ALSO A POSSIBILITY IN PROTECTED
VALLEYS. THUNDERSTORMS WILL STRONG WINDS ARE AGAIN POSSIBLE
WEDNESDAY AFTERNOON.

RPY

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, Jun 1, 5:00 AM EDT, 18 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT TUE JUN 1 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-020900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
500 AM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO SEVERE WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO SEVERE WEATHER EXPECTED.

HC

In the hours before

Local storm report, Jun 1, 7:37 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
737 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     ELKINS                  38.93N 79.85W
06/01/2004                   RANDOLPH           WV   COUNTY OFFICIAL

            TREES AND POWER LINES DOWN.

&&

PMG
Local storm report, Jun 1, 7:46 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
746 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     WELCH                   37.43N 81.58W
06/01/2004                   MCDOWELL           WV   PUBLIC

            STURCTURE DAMAGE

&&

PMG
Special weather statement, Jun 1, 7:57 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT TUE JUN 1 2004

OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>040-046-047-020030-
ATHENS OH-BARBOUR WV-BOONE WV-BRAXTON WV-CABELL WV-CALHOUN WV-
CLAY WV-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-HARRISON WV-
JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
INCLUDING THE CITIES OF...ATHENS...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...DURBIN...EDEN...ELIZABETH...
ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...HAMLIN...HARRISVILLE...HUNTINGTON...IRONTON...
JACKSON...LOGAN...MADISON...MARIETTA...MARLINTON...MCARTHUR...
MIDDLEBOURNE...NEW LEXINGTON...PARKERSBURG...PHILIPPI...PINEVILLE...
POINT PLEASANT...POMEROY...RIPLEY...SNOWSHOE...SPENCER...
STONEWALL JACKSON LAKE ST...SUMMERSVILLE...SUTTON...WAYNE...
WEBSTER SPRINGS...WELCH...WEST UNION...WESTON...
WILLIAMSON AND WINFIELD
757 PM EDT TUE JUN 1 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN OHIO...
VINTON...PERRY...LAWRENCE...ATHENS...WASHINGTON...MORGAN...MEIGS...
GALLIA AND JACKSON

IN WEST VIRGINIA...
  BARBOUR         BOONE           BRAXTON         CABELL
  CALHOUN
  CLAY            DODDRIDGE       FAYETTE         GILMER
  JACKSON         KANAWHA         LINCOLN         LOGAN
  HARRISON        LEWIS
  MASON           MCDOWELL        MINGO
  NICHOLAS        POCAHONTAS      PLEASANTS
  PUTNAM          RALEIGH         RANDOLPH
  RITCHIE         ROANE           TAYLOR          TYLER
  WAYNE           WETZEL          WIRT            UPSHUR
  WEBSTER         WOOD            WYOMING

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

IN KENTUCKY...
  BOYD            CARTER          GREENUP         LAWRENCE

IN VIRGINIA....
  BUCHANAN        DICKENSON
Local storm report, Jun 1, 8:01 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
801 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     HURRICANE               38.44N 82.02W
06/01/2004                   PUTNAM             WV   EMERGENCY MNGR

            TREES DOWN COUNTY WIDE

&&

ESS
Special weather statement, Jun 1, 8:46 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
846 PM EDT TUE JUN 1 2004

KYZ101>103-105-VAZ003-004-020130-
BOYD KY-BUCHANAN VA-CARTER KY-DICKENSON VA-GREENUP KY-LAWRENCE KY-
INCLUDING THE CITIES OF...ASHLAND...CLINTWOOD...GRAYSON...GREENUP...
GRUNDY AND LOUISA
846 PM EDT TUE JUN 1 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN VIRGINIA....
  BUCHANAN        DICKENSON

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

IN KENTUCKY...
  BOYD            CARTER          GREENUP         LAWRENCE
Special weather statement, Jun 1, 10:43 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1043 PM EDT TUE JUN 1 2004

KYZ101>103-105-OHZ066-020537-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY-PERRY OH-
INCLUDING THE CITIES OF...ASHLAND...GRAYSON...GREENUP...
LOUISA AND NEW LEXINGTON
1043 PM EDT TUE JUN 1 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THUNDERSTORMS WILL MOVE INTO THE AREA BY 11 PM. WINDS OF 30 TO 40
MPH...ALONG WITH BRIEF HEAVY DOWNPOURS ARE POSSIBLE.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 11:16 PM EDTSevere Thunderstorm WarningRLXCarter, Greenup29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.